Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Des Moines, IA

August 5, 2000Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2000, 7:45 PM CDT for Crawford County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 5, 2000, 7:45 PM CDT (00:45 UTC)
Expired
Aug 5, 2000, 8:15 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crawford County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4202 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS53 KDMX 060045
SVRDSM
IAC047-060115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 815 PM

* AT 742 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DELOIT...OR ABOUT 62 MILES SOUTHEAST OF
  SIOUX CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR VAIL AROUND 800 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 4222 9539 4201 9538 4197 9510 4221 9510

JUNGBLUTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:07 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 2:07 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
207 PM CDT SAT AUG 5 2000

SHORT TERM...
MORNING TOP SOUNDING, LATEST GOES DATA, AND LATHROP MO PROFILER
SUGGEST A STRONG AND STRENGTHENING CAP OVER KS AND MO, PUSHING INTO
SE NE AND SW IA.  EXCEPTIONAL INSTABILITY EXISTS ABOVE THE CAP, SO
PLENTY OF ACCAS HAS DEVELOPED, BUT THIS IS IMPEDING STRONGER HEATING
SO FAR IN IA.  WE HAVE DECENT MOISTURE POOLING ALONG THE OLD
OUTFLOW/WARM FRONT WITH WIDE AREA OF 75+ DEW POINTS IN WESTERN IA
AND EASTERN NE.  CONVERGENCE MAY YET INCREASE IN SOUTHERN IA AS
SURFACE WIND SPEEDS ARE PICKING UP IN MO AND SOUTHERN IA.  THE
TROUGH IS RATHER WEAK AT 18Z, BUT SHOWING UP ON OAX RADAR.  DECENT
SHORTWAVE MOVING INTO WESTERN NE AND SD MAY BE ENOUGH OF A TRIGGER
AFTER 22Z ALONG THE TROUGH, AND IT SEEMS THE MODELS DO NOT HAVE A
GOOD HANDLE ON THIS WAVE.  THE CAP IS WEAK OVER CENTRAL NEBRASKA AND
MAY FIRE SOONER THAN ALONG THE WARM FRONT.  MID LEVEL WINDS REMAIN
40-50KT IN WAKE OF MCV, AND WILL MAINTAIN A HEALTHY SHEAR PROFILE
FOR SEVERE STORMS.  BEST DIRECTIONAL SHEAR OF COURSE ALONG THE WARM
FRONT WITH CAPES EXCEEDING 5000 J/KG EASILY IF SURFACE BASED
CONVECTION CAN DEVELOP.  SUPERCELLS SHOULD EVOLVE INTO ANOTHER MCS
WITH HEAVY RAIN.  850MB FRONTOGENESIS IS INCREASING ALONG MO RIVER
INTO NE AND SHOULD PUSH INTO IA INCREASING MCS THREAT.  I AM
CONTEMPLATING A FFA FOR CENTRAL AND SOUTHERN IA IN THIS REGARD AS
COUNTY FFG ARE AROUND 2 INCHES.  WILL CONTINUE 50 POP CHANCES IN
NORTHERN IA, BUT NOT AS CONCERNED FOR SEVERE WEATHER.

LONGER TERM...
MESOETA PUSHES BOUNDARY INTO NORTHERN MO SUNDAY, AND THIS MAY BE A
BIT TOO FAST AS STRONG SHORTWAVE IN NE MOVES INTO THE STATE SUNDAY.
THIS MAY SLOW BOUNDARY PROGRESS SOME AND KEEP IN FAR SOUTHERN IA.
THIS MAY ALLOW FOR NEW CONVECTION SUNDAY AFTERNOON, BUT WITH FAR
LESS COVERAGE.  850-700MB FRONTOGENESIS CONTINUES BEHIND THE FRONT
ON SUNDAY, SO WILL CONTINUE THINKING OF YESTERDAY WITH HIGHER THAN
GUIDANCE POPS.  NORTHERN IA SHOULD REMAIN DRY AND RECEIVE SOME
SUNSHINE.  FWC NUMBERS LOOK A BIT WARM WITH EXPECT POST FRONTAL MID
CLOUD DECK, SO WILL CUT A CATEGORY.  ANY RAIN WOULD CERTAIN HAMPER
TEMPS AS WELL.  MESOETA BRINGS A WARM ADVECTION WIND BACK TO THE N
INTO WESTERN AND CENTRAL IA LATE SUNDAY NIGHT, WITH UNSTABLE
SHOWALTER INDICES, WILL CONTINUE CHANCES OF TSRA SUNDAY NIGHT INTO
MONDAY.  MONDAY AFTERNOON, INSTABILITY INCREASES WITH POOLING OF
MOISTURE ALONG E-W BOUNDARY, HOWEVER, CAP MAY AGAIN BE A FACTOR, SO
WILL KEEP POPS LOW.  NOCTURNAL MCS EVENTS LOOK MORE LIKELY MONDAY
AND TUESDAY NIGHTS.  WILL ALSO KEEP GOING EXTENDED THROUGH
THURSDAY.  MRF CONTINUES TREND LATE THIS WEEK OF BUILDING UPPER
RIDGE AND WESTWARD PROPOGATION OF 850-700MB RIDGE, PUSHING SOUTHERLY
MOIST FETCH INTO THE HIGH PLAINS AWAY FROM OUR REGION.  WILL
CONTINUES HIGHS IN THE 80S AND LOWS IN THE M60S-L70S.

.DSM...NONE
KULA

In the hours before

Special weather statement, Aug 5, 3:52 PM CDT, 3 hours 53 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT SAT AUG 5 2000

HAZARD--A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1 TO 3
INCHES.

AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR
LOCATIONS MAINLY SOUTH OF HIGHWAY 30...ANYWHERE FROM DENISON TO AMES
TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER. MORE GENERAL
THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30.

TIMING DETAILS--6 PM TO 10 PM CDT.

METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE
ACROSS IOWA FOR THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY...
EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE
LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND
POINTS SOUTH TO THE BORDER. AS OF LATE THIS AFTERNOON...A STRONG LID
OF WARM AIR ALOFT HAS KEPT THUNDERSTORMS FROM DEVELOPING. IN THE
MEANTIME...DEW POINTS AT THE SURFACE HAVE REACHED WELL INTO THE
70S...ESPECIALLY IN THE SOUTHERN HALF OF THE STATE. WITH THESE
INGREDIENTS IN PLACE...IF THUNDERSTORMS DEVELOP...THEY COULD RAPIDLY
BECOME SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...AND FLASH
FLOODING BEING THE MAIN THREATS OF SEVERE WEATHER. VERTICAL WIND
PROFILES SUGGEST THAT A FEW SUPERCELL THUNDERSTORMS COULD DEVELOP
WITH AN ISOLATED TORNADO POSSIBLE...ESPECIALLY FOR LOCATIONS IN
SOUTHERN IOWA. FARTHER TO THE NORTH OF HIGHWAY 30...GENERAL
THUNDERSTORMS ARE EXPECTED WHERE INSTABILITY IS LESS. HOWEVER AN
ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING.

PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY
EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY.
IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY
PEOPLE PLANNING OUTDOOR ACTIVITIES.  SPOTTER ACTIVATION WILL LIKELY
BE NEEDED...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30.  LISTEN FOR
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION. A TORNADO WATCH MAY BE ISSUED THIS EVENING.

KNOLLHOFF
Special weather statement, Aug 5, 7:10 PM CDT, 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SAT AUG 5 2000

HAZARD--SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE. LARGE
HAIL...DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1
TO 3 INCHES ARE THE MAIN SEVERE WEATHER THREATS THIS EVENING.

AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR
LOCATIONS MAINLY ALONG AND SOUTH OF HIGHWAY 30...ANYWHERE FROM
DENISON TO AMES TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER.
MORE GENERAL THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30...WITH
SOME POSSIBLY SEVERE.

TIMING DETAILS--6 PM TO MIDNIGHT.

METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE
ACROSS IOWA THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY...
EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE
LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND
POINTS SOUTH TO THE BORDER. AS OF EARLY THIS EVENING...A STRONG LID
OF WARM AIR ALOFT HAS KEPT WIDESPREAD THUNDERSTORM DEVELOPMENT FROM
OCCURRING SO FAR THIS EVENING. IN THE MEANTIME...DEW POINTS AT THE
SURFACE WILL REMAIN WELL INTO THE 70S...ESPECIALLY IN THE SOUTHERN
AND WESTERN PORTIONS OF THE STATE. WITH THESE INGREDIENTS IN
PLACE...DEVELOPING THUNDERSTORMS DEVELOP COULD RAPIDLY BECOME
SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...FLASH FLOODING...AND
ISOLATED TORNADOES BEING THE MAIN THREATS OF SEVERE WEATHER. FARTHER
TO THE NORTH OF HIGHWAY 30...THE THREAT FOR SEVERE WEATHER IS
MINIMAL WHERE INSTABILITY IS LESS. HOWEVER AN ISOLATED TORNADIC
THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING.

PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY
EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY.
IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY
PEOPLE PLANNING OUTDOOR ACTIVITIES.  SPOTTER ACTIVATION IS NEEDED
...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30. LISTEN FOR NATIONAL
WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. A
TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE DES MOINES NATIONAL
WEATHER SERVICE AREA OF RESPONSIBILITY THIS EVENING.

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:35 PM CDTSevere Thunderstorm WarningDMXCass40 min
Aug 5, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass33 min
Aug 5, 9:43 PM CDTSevere Thunderstorm WarningDMXAdair32 min
Aug 6, 4:47 AM CDTSevere Thunderstorm WarningDMXCarroll, Sac28 min
Aug 6, 5:30 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene30 min
Aug 6, 3:04 PM CDTSevere Thunderstorm WarningDMXMonroe41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.